Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 105, NWS Denver/Boulder, CO

August 1, 2006Arapahoe County, Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 1, 2006, 6:43 PM MDT for Arapahoe County, Douglas County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2006, 6:43 PM MDT (00:43 UTC)
Expired
Aug 1, 2006, 7:30 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Arapahoe County, CO, Douglas County, CO

The radar

The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:00 PM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 1, 3:00 PM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT TUE AUG 1 2006

.SHORT TERM DISCUSSION...CHANGES WILL BE MINIMAL IN THE SHORT TERM.
THE UPPER TROF IS PROGGED TO SLIP ACROSS SRN WY/NRN CO OVERNIGHT AND
WEDNESDAY MORNING.  AN UPPER LEVEL JET 60 KTS WILL SLIDE ACROSS THE
CWFA TNGT WITH SOME UPWARD QG ASCENT ASSOCIATED WITH IT.  AS A
RESULT...SHOULD SEE SOME SHOWERS CARRY OVER AFTER MIDNIGHT.  LAPS SFC
BASED CAPES THIS AFTN RANGE FM 300-1300 J/KG ALG THE URBAN CORRIDOR
AND NRN BORDER...BUT MUCH LESS EAST OF DENVER...WHERE SOME CIN IS
PRESENT AS WELL. WL UP POPS TO LIKELY IN THE MTNS BUT KEEP SCT
COVERAGE ELSEWHERE.  INTERACTIVE CAPES ONLY IN THE 300-700 J/KG
RANGE.  ALTHO PW VALUES ARE OVER ONE INCH...INSTABILITY IS NOT THAT
SIGNIFICANT.  STORM MOTION BETTER AS WELL VS YDA...SO ALTHOUGH SOME
STORMS MAY PRODUCE HEAVY RAIN...THE CELL MOTION WILL BE AROUND 15
KTS. FOR THIS REASON WL LAY OFF ANY MENTION OF FLASH FLOOD WATCH.
AS FOR WEDNESDAY...AMS WILL BE MORE SUBSIDENT FOLLOWING THE PASSAGE
OF THE UPPER TROF.  CAPES ARE FAIRLY UNIMPRESSIVE AS WELL...SO WILL
FAVOR SCT POPS NEAR OMTNS BUT JUST ISOLD COVERAGE ELSEWHERE.

.LONG TERM DISCUSSION...MODELS HAVE THE UPPER RIDGE BUILDING BACK
INTO OUR FORECAST LATE WEDNESDAY NIGHT INTO THURSDAY.  THIS
CONTINUES THROUGH FRIDAY.  THE FLOW ALOFT IS PROGGED TO BE
WEST-SOUTHWESTERLY AT 55 TO 70 KNOTS WEDNESDAY NIGHT THROUGH
FRIDAY.  THE BOUNDARY LAYER FLOW IS MAINLY SOUTHERLY IN DIRECTIONS
THROUGH THE PERIOD.  THE QG VERTICAL VELOCITY FIELDS SHOW NO
SYNOPTIC SCALE VERTICAL MOTION FOR THE FORECAST AREA THROUGH
FRIDAY.  FOR MOISTURE ...THE MODELS SHOW IT TO BE A BIT DRIER
WEDNESDAY NIGHT THROUGH FRIDAY THEN THEY DID YESTERDAY...ALTHOUGH
THERE IS SOME MOISTURE.  PRECIPITABLE WATER VALUES ON FORECAST
SOUNDINGS AREA IN THE 0.70 TO 1.00 INCH RANGE THROUGH FRIDAY.
BOUNDARY LAYER DEW POINTS ARE IN THE UPPER 30S TO LOWER 50S F RANGE
THROUGH FRIDAY.  THERE IS A THETA-E AXIS COVERING THE FORECAST AREA
THROUGH FRIDAY. CAPE-WISE ...THERE IS LITTLE WEDNESDAY NIGHT...A BIT
MORE LATE DAY THURSDAY ...THE BEST LATE DAY FRIDAY.  CROSS SECTION
SHOW FRIDAYS LAPSE RATES TO BE THE STEEPEST.  QPF GRIDS SHOW BEST
MEASURABLE PRECIPITATION COVERAGE LATE DAY FRIDAY.  WILL MAKE MINOR
POPS ADJUSTMENTS.  FOR TEMPERATURES...THURSDAY LOOK 1-2 C WARMER
THAN WEDNESDAY.  FRIDAY LOOKS 1-2.5 C WARMER THAN THURSDAY.

FOR SATURDAY THROUGH TUESDAY...MODELS CONTINUE TO SHOW THE UPPER
RIDGE CENTER LOCATED EAST-SOUTHEAST OF THE FORECAST AREA THROUGH THE
TUESDAY.  THERE IS STILL MID AND UPPER LEVEL SUBTROPICAL MOISTURE
OVER THE CWA THROUGH THE PERIOD.  THICKNESS VALUES KEEP TEMPERATURES
AT OR SLIGHTLY ABOVE SEASONAL NORMALS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/KOOPMEINERS
Hazardous weather outlook, Aug 1, 10:39 AM MDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1039 AM MDT TUE AUG 01 2006

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1039 AM MDT TUE AUG 01 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED RAIN SHOWERS WILL LINGER OVER THE NORTHERN BORDER
THROUGH THE REMAINDER OF THE MORNING.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE MOUNTAINS AND FOOTHILLS AROUND
MIDDAY...AND THEN SPREAD ACROSS THE PLAINS DURING THE AFTERNOON AND
EVENING HOURS.

ALTHOUGH MOISTURE...INSTABILITY...AND WIND SHEAR IN THE ATMOSPHERE
HAVE ALL INCREASED SINCE YESTERDAY...THE THREAT OF SEVERE WEATHER
WILL BE LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS PLENTY OF MID AND UPPER LEVEL SUBTROPICAL MOISTURE EXPECTED
FOR THE FORECAST AREA FOR MUCH OF THE PERIOD.  AS A RESULT THERE
WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR THE
MOUNTAINS AND FOOTHILLS.  THERE WILL BE A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS FOR THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/KOOPMEINERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:04 PM MDTFlash Flood WarningBOUArapahoe, Douglas2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.